Skoči na glavni sadržaj

Ostalo

https://doi.org/10.20471/acc.2019.58.04.26

Herbalife® Associated Severe Hepatotoxicity in a Previously Healthy Woman

Dragan Jurčić ; Faculty of Medicine, Josip Juraj Strossmayer University of Osijek, Osijek, Croatia; Department of Gastroenterology and Hepatology, Sveti Duh University Hospital, Zagreb, Croatia
Maruška Gabrić ; Department of Gastroenterology and Hepatology, Sveti Duh University Hospital, Zagreb, Croatia
Rosana Troskot Perić ; Faculty of Medicine, Josip Juraj Strossmayer University of Osijek, Osijek, Croatia; Department of Gastroenterology and Hepatology, Sveti Duh University Hospital, Zagreb, Croatia; Faculty of Health Studies, University of Rijeka, Rijeka, Croatia
Ana Marija Liberati Pršo ; Department of Endocrinology, Diabetes and Metabolic Diseases, Sveti Duh University Hospital, Zagreb, Croatia
Jure Mirat ; Faculty of Medicine, Josip Juraj Strossmayer University of Osijek, Osijek, Croatia
Aleksandar Včev ; Faculty of Medicine, Josip Juraj Strossmayer University of Osijek, Osijek, Croatia
Ivan Alerić ; Faculty of Medicine, Josip Juraj Strossmayer University of Osijek, Osijek, Croatia; Jordanovac Hospital for Lung Diseases, Zagreb University Hospital Centre, Zagreb, Croatia
Barbara Ebling ; Faculty of Medicine, Josip Juraj Strossmayer University of Osijek, Osijek, Croatia


Puni tekst: engleski pdf 431 Kb

str. 771-776

preuzimanja: 1.258

citiraj


Sažetak

Lately there has been an increased consumption of herbal preparations, distributed as nutritional supplements, often claimed to be ‘natural’ and harmless. However, as their use is not subjected to strict pre-marketing testing and regulations, their ingredients are not clearly defined and
there is no quality control or proof of their effectiveness and safety. A growing body of references accentuate their harmful effects, in particular hepatotoxicity, which varies from minimal hepatogram changes to fulminant hepatitis requiring liver transplantation. This case report describes liver damage that was highly suspected to originate from Herbalife® products consumption. We excluded alcohol, viral, metabolic, autoimmune and neoplastic causes of liver lesions, as well as vascular liver disease, but we noticed a connection between the use of Herbalife® products and liver damage. The exact mechanism of liver damage in our patient was not determined. After removing the Herbalife® products, liver damage resolved and there was no need to perform liver biopsy. Taking into consideration the growing consumption of herbal products and their potential harmfulness, we consider that more strict regulations of their production process and sale are necessary, including exact identification of active substances with a list of ingredients, toxicologic testing and obligatory side effect report.

Ključne riječi

Herbalife, Plant preparations, Dietary supplements, Liver failure

Hrčak ID:

235303

URI

https://hrcak.srce.hr/235303

Podaci na drugim jezicima: hrvatski

Posjeta: 4.457 *